Florida, 2015

Lightning Strike in Florida, July 29, 2015

July 29, 2015 · NWS TBW · 1 event in 1 county or zone

Scattered showers and storms moved through the Tampa Bay area producing numerous lightning strikes. The lightning strikes were reported to have caused as many as three separate structure fires across Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered showers and storms moved through the Tampa Bay area producing numerous lightning strikes. The lightning strikes were reported to have caused as many as three separate structure fires across Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 29, 8:28 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 8:28 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
928 AM EDT WED JUL 29 2015

.UPDATE...
KTBW 12Z SOUNDING IS SHOWING A PRECIPITABLE WATER VALUE OF 2.09
INCHES...WHICH IS SLIGHTLY DRIER THAN THE PREVIOUS SEVERAL
DAYS...BUT STILL PLENTY MOIST TO PRODUCE NUMEROUS TO SCATTERED
SHOWERS TODAY. MODEL GUIDANCE IS SHOWING A SURGE OF MOISTURE
COMING INTO THE NATURE COAST LATER TODAY...SO EXPECT THE HIGHEST
RAIN COVERAGE TO BE MOST WIDESPREAD THERE THIS AFTERNOON.

THE AREAL FLOOD WARNING REMAINS IN EFFECT THROUGH 8PM THIS
EVENING FOR HERNANDO...PASCO...PINELLAS...AND HILLSBOROUGH
COUNTIES. RAINFALL WAS NOT PARTICULARLY IMPRESSIVE YESTERDAY...SO
UNLESS THE WATCH AREA SEES SUBSTANTIAL RAIN TODAY...THE FLOOD
WATCH WILL LIKELY BE ALLOWED TO EXPIRE.

OVERALL...FORECAST LOOKS ON TRACK...WITH NO SIGNIFICANT CHANGES
NEEDED.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING IN TOWARDS THE
SOUTHWEST FLORIDA COAST...AND ARE EXPECTED TO FILL IN NORTH
THROUGH THE TAMPA BAY AREA TERMINALS LATER THIS MORNING AND THIS
AFTERNOON. AT TIMES...THIS WILL LEAD TO REDUCED CEILINGS AND
VISIBILITIES IN THE VICINITY OF THESE SHOWERS. RAIN CHANCES WILL
DIMINISH FOR A FEW HOURS AFTER SUNSET...BUT WILL BEGIN TO BUILD
BACK UP OVER THE GULF AFTER MIDNIGHT AND MOVE IN TOWARDS THE TAF
SITES BY EARLY THURSDAY MORNING.

&&

.MARINE...
AN AREA OF LOW PRESSURE OVER THE NORTHERN GULF AND A RIDGE OF HIGH
PRESSURE SOUTHEAST OF FLORIDA WILL CONTINUE TO PRODUCE WEST-
SOUTHWESTERLY WINDS OVER THE COASTAL WATERS. WINDS WILL GENERALLY
STAY AROUND 15 KNOTS OR LESS WITH SEAS OF NO MORE THAN 3 FEET
THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  78  88  78 /  40  40  70  40
FMY  89  77  89  77 /  60  30  50  30
GIF  91  76  90  75 /  50  20  60  20
SRQ  88  78  88  78 /  40  40  60  40
BKV  91  75  89  74 /  50  40  70  30
SPG  88  78  87  78 /  40  40  70  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     HERNANDO-COASTAL HILLSBOROUGH-COASTAL PASCO-INLAND
     HERNANDO-INLAND HILLSBOROUGH-INLAND PASCO-PINELLAS.

GULF WATERS...NONE.

&&

UPDATE/AVIATION/MARINE...18/FLEMING
DECISION SUPPORT...24/HUBBARD
Hazardous weather outlook, Jul 29, 3:16 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
416 AM EDT WED JUL 29 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300830-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
416 AM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...ALTHOUGH LESS
COVERAGE IS EXPECTED COMPARED WITH THE PAST FEW DAYS.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...FLOOD IMPACT...
A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR
HERNANDO...PASCO...HILLSBOROUGH...AND PINELLAS COUNTIES. LOCALLY
HEAVY RAINFALL IS EXPECTED AGAIN TODAY...ALTHOUGH OVERALL
COVERAGE IS FORECAST TO BE LESS THAN THE PAST FEW DAYS. THE HEAVY
RAIN WILL LEAD TO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS
AS WELL AS THE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD USE
EXTRA CAUTION.

...RIVER FLOOD IMPACT...
THE ANCLOTE RIVER AT ELFERS...CYPRESS CREEK AT WORTHINGTON
GARDENS...THE LITTLE MANATEE RIVER AT WIMAUMA...AND THE MYAKKA
RIVER AT MYAKKA RIVER STATE PARK REMAIN IN MINOR FLOOD STAGE.
ADDITIONAL RAINFALL OVER THE NEXT 24 HOURS COULD BRING THE ANCLOTE
RIVER AT ELFERS AROUND THE MINOR TO MODERATE FLOOD BORDER OF 22
FEET. THE OTHERS ARE FORECAST TO REMAIN IN MINOR FLOOD. THE AMOUNT
OF RAINFALL INTO FLOODED RIVER BASINS WILL NEED TO BE MONITORED
OVER THE NEXT 24 TO 48 HOURS AS SATURATED GROUND IS MAKING FOR
FAST RISES IN RIVER LEVELS. RESIDENTS LIVING ALONG RIVERS OR
FAST-FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS AND BE
READY TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH DAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

...RIVER FLOOD IMPACT...
RIVER FLOODING WILL LIKELY PERSIST FOR SEVERAL DAYS AT A FEW AREA
RIVERS. RESIDENTS LIVING ALONG RIVERS AND FAST-FLOWING STREAMS
SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY TO MOVE TO HIGHER
GROUND SHOULD FLOODING BE OBSERVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 29, 1:00 PM EST
Where
Pinellas County, 1.74 mi SSW of Ulmerton
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.855, -82.786

Florida Department of Emergency Management relayed reports of 3 separate residential structures that sustained lightning strikes. In each case, the fire department was called out to put out small fires. One unit of Lake Seminole Townhomes sustained major damages. In the other two cases, damages were minor.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583022.